Thyroid replacement medication is necessary for people who have hypothyroidism. However, taking too much thyroid medication can cause more harm than good. Indeed, too much thyroid medication can cause hyperthyroidism, a state of an overactive thyroid. Like hypothyroidism, hyperthyroidism can have damaging effects on your body and mind.
The thyroid gland is responsible for regulating cellular metabolism, growth, and development. When the thyroid does not produce enough hormone, it can slow down all body systems.
Thyroid hormone replacement medication can relieve the above symptoms and improve your overall health and quality of life.
Hashimoto's thyroiditis, an autoimmune condition, is often the cause of hypothyroidism. Chronic inflammation from Hashimoto's can lead to the thyroid gland's eventual failure, making it unable to produce enough thyroid hormone. Surgical removal, radiation, thyroiditis, and damage to the pituitary gland can also cause hypothyroidism. No matter the cause, people with hypothyroidism often need thyroid replacement medication.
The thyroid gland produces two hormones: thyroxine (T4) and triiodothyronine (T3). Similarly, thyroid hormone replacement medication also comes in T4 and T3 formulations. In a healthy thyroid gland, the inactive T4 hormone is released into circulation and then converted by the body into the active T3 hormone. Often, treatment for thyroid replacement starts with T4-only formulations, assuming that the body can successfully do the conversion independently.
Suppose your body has a hard time converting T4 to T3, or you take an interfering medication. In that case, standard T4 medicines may not be sufficient for you. For the few patients who do not feel completely normal taking a synthetic preparation of T4 alone, the addition of T3 may be of benefit.
Those who are interested in a more natural approach may prefer combination therapies. There are two main types of combination thyroid medications - desiccated and compounded.
Each person is unique with individual sensitivities. Our bodies will not all react the same way to a specific medication or dosage. It usually takes a few weeks to see a remarkable improvement in your symptoms when you start thyroid hormone replacement therapy. Your doctor may need to adjust your dosing to reach a therapeutic level.
Several factors may cause overmedication, including:
The titration process can sometimes make you have hyperthyroidism symptoms when T4 levels are too high. Sometimes, your doctor may also start you on too high of a dose.
There are variations in formulations between different thyroid medications. For example, liquid suspensions of T4 tend to be absorbed better compared to tablets. Liquid medications may also contain additives, such as dyes and fillers that may aggravate your system. Furthermore, doctors and pharmacists are human and sometimes make mistakes, so always look over your prescription, even when you refill it.
Certain foods can interfere with thyroid hormone absorption. For example, if you stop eating a high fibrous diet, you may start absorbing more medication.
Certain supplements boost your thyroid function with "thyroid glandular" from animals, or increase your iodine. These supplements may increase thyroid hormone in your body. Similarly, certain medications may block thyroid hormone absorption while taking them and then increase your absorption after stopping. These medications include estrogen replacement therapy, birth control pills with estrogen, and antacids containing calcium. Please talk to your doctor before taking any over-the-counter glandular supplements.
Your doctor will likely increase your dose of thyroid hormone medication while pregnant. Once you have your baby, your doctor must decrease your dosage so that you do not overmedicate during the postpartum period.
When thyroxine levels are too high, it can lead to symptoms of hyperthyroidism. In hyperthyroidism, your metabolic processes speed up. Thus, you may imagine what the symptoms may be like as they are the opposite of hypothyroidism.
Sometimes, overmedication symptoms can paradoxically be the same as those you experience when you have low thyroid hormones. These symptoms may include exhaustion, achiness, and weight gain despite feeling jittery and nervous. Some people even describe their symptoms as flu-like.
It is crucial that you not abruptly stop your thyroid medication. If you think your thyroid medication dose is too high, request to have a thyroid blood test so that your doctor can assess your levels.
If you are on too much thyroid medication, your thyroid-stimulating hormone (TSH) test will likely be on the lower end of the reference range. Your doctor may also check your T4 and T3 levels. If these are on the upper end of the reference range, that may also indicate overmedication.
It is also helpful to track your symptoms to have a log of what you are experiencing and what time of day. This information helps your doctor assess factors that cause dosage or absorption issues that may not show up in your blood work.
Find inspiration for a healthy way to support your thyroid